Maine, 2024

Flash Flooding in Maine, July 10 to 11, 2024

July 10 to 11, 2024 · NWS GYX · 6 events in 2 counties and zones

On July 10th the remnants of Tropical Storm Beryl phased with a low pressure system out of the Great Lakes to bring multiple rounds of heavy rainfall to northern New England, including Maine and New Hampshire. The previous 3 days had brought a swatch of heavy rain just north of the White Mountains, saturating the ground and making it ideal for runoff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On July 10th the remnants of Tropical Storm Beryl phased with a low pressure system out of the Great Lakes to bring multiple rounds of heavy rainfall to northern New England, including Maine and New Hampshire. The previous 3 days had brought a swatch of heavy rain just north of the White Mountains, saturating the ground and making it ideal for runoff. During the roughly 36 hour period, 3 to as much as 5 inches of rain fell across northern New Hampshire and Western Maine Mountains. This led to significant flash flooding around Littleton, New Hampshire, with sporadic flash flooding eastward into Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 10, 2:40 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 10, 2:40 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Gray ME
340 PM EDT Wed Jul 10 2024

.SYNOPSIS...
A trough approaches from the west through tonight transporting
remnant moisture from Beryl into the region through Thursday
morning. Scattered showers and a few thunderstorms are again
possible Friday as a stalled remains over the region. A few more
scattered showers and storms are expected over the weekend with
continued hazy, very warm and humid conditions. Slightly cooler
conditions can be expected right along the shoreline with
periods of maritime fog.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
An upper trough and low pressure associated with the remnants of
Beryl is presently over the eastern Great Lakes with a warm
front lifting through New England this evening. A general NW
shift in the track of the system has resulted in less cloud
cover and hot and humid conditions across the forecast area with a
plume of ML CAPE to around 2000 J/kg across southern NH into SW
Maine. Ridging aloft and poor mid level laps rates has thus far
limited rainfall and convective coverage although a couple of
cells have produced some gusty winds over central NH and
western Maine.

Better forcing for ascent will overspread northern New England
through tonight as the upper trough over the eastern Great
Lakes lifts northeastward, although it will be weakening as it
does so. There will also be the right entrance region of an jet
streak sliding across SE Canada tonight aiding in UVV. The
general northward shift has resulted in much of the rainfall
being focused along the Canadian Border to the mountains with
southern areas missing out other than isolated convection that
is expected to blossom near the warm front across interior Maine
and NH south of the mountains. A Flood Watch remains in effect
for the northern half of the area with my details in the hydro
section below.

In addition to threat of flash flooding there continues to be a
risk for strong to severe storms into tonight with damaging
winds the primary threat. SPC maintains a Marginal Risk across
much of the area with a Slight Risk in western NH where better
forcing will act upon the unstable airmass. A Tornado Watch is
effect to the west of the CT Valley and there continues to be a
risk of a tornado with convection through this evening as an
area of favorable SRH spreads eastward. Overall, CAMs are
bearish on convective coverage depicting only a few storms with
strong rotating updrafts tracking west to east across the area.
Nevertheless, it is important to remain weather aware through
tonight with multiple ways to receive a warning.

Lastly, it will remain very warm and humid tonight with lows
only dropping into the mid to low 70s providing little relief
from the ongoing heat and humidity.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Low pressure will occlude to the NW of New England Thursday
with chances for showers and embedded thunder continuing,
mainly across the north. It will remain oppressively humid and
the potential for sunny breaks across the south has led to a
continuation of the Heat Advisory across SE New Hampshire where
heat indices will exceed 95 degrees. The occluded low and
forcing for ascent will lift northeast of the area Thursday
afternoon and night resulting in PoPs lowering across the north.

Somewhat cooler and drier air will work into the region behind
the system Thursday night while temperatures and dewpoints will
still be in the 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An anamolous and large upper level ridge centered well out into
the Atlantic continues to be one of the primary drivers in our
weather conditions for much of extended portion of the forecast.
A deep moisture supply with high PWATs as well as high surface
dew points will dominate much of the region into next week. At
the same time, disturbances, albeit weak, will be moving through
this charged atmosphere leading to periods of scattered showers
and thunderstorms, primarily during the afternoon and away from
the shoreline where seabreezes will be common.

We begin the long range on Friday with temperatures well into the
80s to around 90 degrees. 12Z guidance suggests that the flow may be
sufficiently enough from the southwest to allow the Seacoast of
Maine and southwest coast of Maine to encroach on 90 degrees as
well. Temperatures will be cooler along the Midcoast region
near the shoreline due to an onshore component to the winds.

Surface dew points will be on the high side but not extreme with
readings in the upper 60s to lower 70s. The combined temperatures
and dew points will allow apparent temperatures to reach the lower
to mid 90s in some areas. This will be very close to more areas
reaching Heat Advisory Criteria. Along with the heat and humidity, a
stalled out frontal boundary and approaching upper level trough will
allow for the initiation of scattered showers and possibly a
thunderstorm, mainly during the afternoon and early evening hours.

Model ensembles suggest Saturday will be a couple degrees cooler as
the stationary front begins to move to our east and offshore. Dew
points will drop a couple degrees. However, it will still be very
warm, especially away from the shore. The chance for any showers and
thunderstorms will be relatively low during this period. The end of
the weekend on Sunday will feature more sunshine and slightly less
humidity. Nevertheless, this sunshine will allow temperatures to
reach the upper 80s to mid 90s in southern and central areas outside
the mountains.

Similar conditions will continue through early next week with
surface temperatures in the upper 80s to mid 90s and dew points in
the 65 to 70 degree range. In essence, it will continue to remain
very warm to hot and continued muggy with primarily scattered
afternoon showers and thunderstorms mainly away from the immediate
shoreline.

There will be the potential for a slight reduction in the heat and
humidity as we head into the midweek period next week. An upper
level trough and cold front from Canada may take aim at New England.
However, at this range out in time, there is much uncertainty in
this.

With the heat and humidity over the cooler Gulf of Maine waters,
patchy fog can be expected along and near the coastline and mainly
at night and during the morning hours. Interior valley fog can be
expected as well through much of the extended forecast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term...Scattered TS while remain a threat at KLEB, KAUG,l
and KHIE through tonight while TAF sites to the south see mainly
VFR through the evening. More showers with embedded thunder are
possible tonight and the potential for fog and low cigs will
likely bring most sites to IFR/LIFR tonight, although KMHT and
KCON may only see MVFR conditions. There will be improving
conditions from SW to NE Thursday morning while KRKD and KAUG
may see restrictions through Thursday afternoon. Somewhat drier
air arrives late Thursday and Thursday night while patchy fog
will continue the threat of flight restrictions.

Long Term...There will be scattered showers and thunderstorms
throughout the extended forecast with the exception of Sunday.
This will lead to brief periods of LIFR conditions in locally
heavy rainfall. Nighttime patchy fog will lead to some locations
having low visibilities and ceilings especially along and near
the coastline most nights and early morning periods.

&&

.MARINE...
Short Term...A surge of southerly winds behind a warm front will
bring a period of SCA conditions over the southern waters
tonight. There will be a lull in winds during the day Thursday
before increasing again Thursday afternoon and night bring SCA
conditions across much of the waters. There will also likely be
fog that reduces visibility, especially at night.

Long Term...A southerly flow will dominate the coastal waters
through the long range portion of the forecast. Winds and seas
will remain below SCA thresholds. Winds may increase during the
late morning and afternoon periods along and near the coastline
due to the added component of the seabreeze circulation. Patchy
fog will allow for low visibilities at times over the waters
especially during the nighttime and morning periods.

&&

.HYDROLOGY...
Tropical-like downpours possible tonight, Flood Watch in
effect. WPC has issued a rare Moderate Risk for the White
Mountains region of NH, with a slight risk for the remainder of
the CWA. Have left S ME and NH out of the watch based on dry
antecedent conditions and lesser risk of heavier rains.

The main concern for flooding will be as the remnants of Beryl
moves in tonight. The focus for the heaviest rain will be along
the frontal boundary which is projected to line up over the
flood watch area across ME and NH. There could be a significant
gradient in rainfall with amounts of 5" possible along the axis.
The intensity of the rainfall will be a key driver in the flood
risk as 2" in 30 min is possible, capable of causing washouts
and rapid runoff especially in steep terrain. Riverine flooding
is not anticipated with the only exception being some fast
responding streams in the hilly terrain.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Thursday morning for MEZ007>009-012>014-
     033.
     Heat Advisory until 8 PM EDT this evening for MEZ018-019-023-
     024.
NH...Flood Watch through Thursday morning for NHZ001>006.
     Heat Advisory until 8 PM EDT this evening for NHZ008-009-011-
     015.
     Heat Advisory until 8 PM EDT Thursday for NHZ010-012>014.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT
     Thursday for ANZ152-154.

&&

NEAR/SHORT TERM...Schroeter
LONG TERM...Cannon
Hazardous weather outlook, Jul 10, 1:55 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
255 PM EDT Wed Jul 10 2024

NHZ010-012>014-111900-
Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
255 PM EDT Wed Jul 10 2024

...HEAT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-033-NHZ001>006-111900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
255 PM EDT Wed Jul 10 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018-019-023-024-NHZ008-009-011-015-111900-
Interior York-Central Interior Cumberland-Coastal York-
Coastal Cumberland-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
255 PM EDT Wed Jul 10 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ020>022-025>028-NHZ007-111900-
Androscoggin-Kennebec-Interior Waldo-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Sullivan-
255 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and central New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-111900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
255 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 12:51 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Gray ME
151 PM EDT Wed Jul 10 2024

NHZ006-009-010-101815-
Belknap NH-Strafford NH-Southern Carroll NH-
151 PM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BELKNAP AND SOUTH
CENTRAL CARROLL COUNTIES THROUGH 215 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gilmanton, or 7 miles southeast of Laconia, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laconia, Moultonborough, Meredith, Alton, Gilmanton, Wolfeboro,
Belmont, Gilford, Brookfield, Tuftonboro, and New Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4343 7137 4347 7148 4355 7146 4372 7131
      4358 7108
TIME...MOT...LOC 1750Z 227DEG 18KT 4348 7140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GC
Special weather statement, Jul 10, 1:10 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Gray ME
210 PM EDT Wed Jul 10 2024

NHZ006-101845-
Southern Carroll NH-
210 PM EDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARROLL COUNTY
THROUGH 245 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm over
Moultonborough, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moultonborough, Ossipee, Tamworth, Sandwich, and Tuftonboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4365 7137 4370 7143 4390 7130 4380 7116
TIME...MOT...LOC 1810Z 217DEG 23KT 4370 7136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GC

The radar

The Portland,ME radar (KGYX), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 10, 4:20 PM EST to 5:00 PM EST
Where
Franklin County, 1.05 mi ENE of New Sharon to 1.09 mi ENE of New Sharon
Cause
Heavy Rain
Reported by
Public
Coordinates
44.636, -70.001

Rapid run-off from heavy rainfall, caused a washout on 3 Mile Hill in New Sharon.

Flash Flood, Franklin

When
July 10, 4:30 PM EST to 6:00 PM EST
Where
Franklin County, 0.55 mi SE of Farmington to 0.57 mi SSE of Farmington
Cause
Heavy Rain
Reported by
Public
Coordinates
44.664, -70.143

Rapid run-off from heavy rainfall caused flooding on Main Street in Farmington with water 2 feet deep cutting off a primary thruway in the community for over an hour.

Flash Flood, Franklin

When
July 10, 10:45 PM EST to July 11, 1:00 AM EST
Where
Franklin County, 0.87 mi W of Oquossoc to 0.6 mi NE of Oquossoc
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.972, -70.767

Oquossoc and the Rangeley Lakes Region was hit with more than 4 inches of rain between July 10-11th. The resulting runoff from the neighboring hills caused washouts on Route 16 just north of town.

Flash Flood, Franklin

When
July 10, 10:45 PM EST to July 11, 2:00 AM EST
Where
Franklin County, Carrabassett to 1.01 mi WNW of Carrabassett
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.080, -70.220

Carrabassett Valley recorded more than 3 inches of rain between July 10-11th. The rapid runoff out of the surrounding mountains caused some washouts on Route 27, a primary access route in the region.

Flash Flood, Oxford

When
July 10, 11:00 PM EST to July 11, 1:00 AM EST
Where
Oxford County, 4.16 mi E of Upton to 4.1 mi E of Upton
Cause
Heavy Rain
Reported by
Public
Coordinates
44.691, -70.936

Public reported a washout on Popple Dam Road in Andover. The flooding from Campbell Brook washed out both lanes with significant damage.

Flash Flood, Franklin

When
July 10, 11:30 PM EST to July 11, 2:00 AM EST
Where
Franklin County, 5.25 mi SSE of Summit to 7.93 mi SSE of Summit
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.753, -70.648

Byron was hit with more than 4 inches of rain between July 10-11th. The Swift River shot up 8 feet overnight, but Maine DOT stated that water rushing down hills is what damaged Route 17 in multiple spots along with other local roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181180, 1181182, 1181201, 1181203, 1181196, 1181198.